← Return to How to address PMR pain while decreasing prednisone

Discussion
Comment receiving replies
@charlena

My husband is still on prednisone, it’s been nearly 2 years. He has tried several times to decrease, but has always had to go back to initial doseage.
He is again trying a reduced doseage. Do you mind telling us what your symptoms are?
At his last doctor visit as the doctor was going over his symptoms, etc. he made the statement, “….. polymylagia rheumatica, if that is what you have, . .. .” Needless to say, we weren’t happy with that statement. Another of his doctors advises that my husband’s symptoms are not like any symptoms of patients he sees that have polymyalgia rheumatica. I research daily on my husband’s symptoms and when I mention to his rheumatologist he doesn’t seem interested in other possibilities. Probably time for a new doctor.

Jump to this post


Replies to "My husband is still on prednisone, it's been nearly 2 years. He has tried several times..."

Hello @helpforpmr, welcome to Mayo Connect. We are glad you found us. Connect is a good place to ask questions, share information and learn what other members with similar health problems are doing for treatments. I know it’s probably not much comfort but there are a lot of us here with PMR. I don’t think you ever get rid of the disease, it just goes into remission for whatever reason and can come back just as quickly. I had extreme weight gain with my first episode of PMR back in 2007 and blossomed to around 300+ lbs (330 if I was truthful). When I finally was able to taper off of prednisone in 2010 without the pain coming back I started working on changing my lifestyle a little focusing on eating healthier. I was able to get my weight down to between 230 and 235. My PMR came out of remission in 2016 and I had to go back on 20 mg dose of prednisone. I’m now at 2 mg and hoping to be off of prednisone in the next month or so.

Yes, it is depressing but I’ve found I have to take each day one at a time and really focus on controlling my weight. I have gained a little over 5 lbs and keep going up and down but I try to stay on top of it so that it doesn’t get out of hand like the last time. Exercise is the key but you also have to not over do it so that it makes the pain worse.

You mentioned you have been in physical therapy. Are you doing any specific exercises to build up your core muscles?

I started working on changing my eating lifestyle after reading a book Wahls Protocol by Dr. Terry Wahls. She has MS and has a great story of how she treated the symptoms of her MS through cellular nutrition. You can read her story here if you want:
https://terrywahls.com/about/about-terry-wahls/
I’m tagging other members who also have PMR to see if they can offer any suggestions. @rolandhp, @jimhd, @sallygosse, @alanbruce, do you have any suggestions for @helpforpmr ?

John

Yes Sally, I can relate. I struggle every day but have vowed not to go back on prednisone unless I couldn’t move. The weight gain from the medication was totally unacceptable. I had to buy larger clothes and when I looked in the mirror I saw a “fat” face that didn’t belong to me. I will take a tramadol if the pain is really bad and I can’t even move but I don’t take it on a regular basis. Today is a good day and I have been able to move about within my home. Venturing out and participating in my normal activities (golf) is intermittent. Some days I can’t even sit at a table to play cards because my buttox and thighs hurt so much. My hip MRI shows a slight tear in cartilage. I am convinced that this is the result of the prednisone. My rheumatologist constantly wants to administer steroid by injection but after trying that twice with no good result, I won’t agree to that again. I am depressed and fed up with PMR.

JohnI have gained some weight with my PMR. What exactually do you think causes the weight gain. Eating more? Lack of activity? I am currentley on 8mg. Exercise nearly everday and dont eat lots

I haven’t been writing lately but your story is so similar to my own. I am still on prednisone (4 mg) and have tried often to ween off of it, but can’t. When I tried to go down to 3 mg, the pain came back with a vengence! I also take tramadol twice a day and am told I can use 3 times a day but don’t. I also have gained so much weight and was overweight before I took it. When I try to lose some of the weight nothing works. I have other things going on also — arthritis in my knees, neuropothy in my legs and feet and lymphedema. Because of all this I can’t manage getting in and out of any car and am now home bound. I am so depressed also but keep on keeping on!

@alanbruce, I think eating more is part of it but it’s also because prednisone causes the body to retain sodium and lose potassium. I think being on prednisone actually makes you more hungry than you would normally be. More info/details on these two links:
https://www.livestrong.com/article/349434-why-do-people-gain-weight-on-prednisone/
https://www.drugs.com/slideshow/prednisone-faq-1088
I have tried to change my lifestyle from live to eat to eat to live…which is not too easy to do for me. So I focus on no fast foods, limiting snacks and eating more veggies to keep my weight gain to a minimum. I have been making “green” smoothies for my breakfast 3 or 4 days a week using some basic smoothie recipes I got out of the Wahls Protocol book. I mix up the greens but normally have a handful of spinach, kale, arugula or spring greens along with blueberries or whatever berry type fruit I have on hand. Frozen fruit is just as good as the fresh for the smoothies. I add a cup of water or coconut water that has no added sugar. 8 oz of coconut water gives you more potassium than the average banana (or so I have been told). I was surprised that a glass of the smoothie will hold me until lunch time.

What has helped me a lot is weighing myself every morning when I take a shower. When I was in Weight Watchers they always said that is a no no because you can get depressed but I found that if I know I’m up a pound I have an incentive that day to cut back a little more and be extra careful. I think my first round with PMR I probably gained 30 to 40 lbs. This time I’ve kept the weight gain under 10 lbs and going between 5 and 8 pounds up and down.

I’m sure it’s different for everyone and you just have to find some system that works for you. Exercise is a big help though.

John

Yes that is true it goes dormant for how long well that depends on our bodies. Everybody that has or have had PMR are different I think our metabolism are all different some people put on weight because of the prednisone & then there is the pain. Now listening to all who are on the Mayo support group all are different except of the joint pains. I consider myself very lucky I’ll tell you why I am 76 I am 5’7′ tall, I have had PMR since Feb or March of 2017. I started on 20 mg of Pred. now down to 7.5 mg/day. I have never put on weight which is strange, I also am an avid gym person maybe it has something to do with it. I do take 5000 mg of D3/day of course at my age I am on BP medication I am also a celiac intolerance person I have been for 16 years but doing well with it. Like I said at the beginning there are no 2 cases alike. As far as weaning off the Pred. take it slowly even if you do not feel any pain that doesn’t mean that you can drop a mg or 2. Myself as I said I am on 7.5 mg/day. Now I will attempt to drop another mg or so at the beginning of Feb. if it works good but if it doesn’t I will increase my body will tell me if I am ready to decrease my Pred. Also I have not had any reactions to the Pred. so I do have an advantage over most but I also have to be careful. Mostly exercise is very important & I mean real exercise my down hill skiing has not bothered me at all. Good luck to all who have to cope with this annoying auto. disease.

If you go to the Heathunlocked.com and type in PMR/GCA you will find.
A Wealth of information about these issues

  Request Appointment